Oregon, 2012

Wildfire in Oregon, September 18 to 30, 2012

September 18 to 30, 2012 · NWS PDT · 1 event in 1 county or zone

The Bald Mountain wildfire was lightning caused and burned 1200 acres in the Eagle Cap Wilderness about 12 miles southwest of Enterprise between September 18 and 30.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

The Bald Mountain wildfire was lightning caused and burned 1200 acres in the Eagle Cap Wilderness about 12 miles southwest of Enterprise between September 18 and 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Sep 18, 1:02 PM PST, 58 minutes earlier.

Area forecast discussion, Sep 18, 1:02 PM PST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
202 PM PDT TUE SEP 18 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY...UPPER LEVEL RIDGE WILL BE THE
DOMINANT WEATHER FEATURE THROUGH FRIDAY. THIS WILL MAINTAIN FAIR
WEATHER WITH CLEAR SKIES...WARM DAYTIME TEMPERATURES...NEAR RECORDS
IN SOME CASES...AND COOL NIGHTS. IT WILL REMAIN WARM AND DRY ON THE
RIDGES AT NIGHT. WINDS WILL GENERALLY BE LIGHT. ASIDE FROM SOME
SMOKE FROM THE AREA FIRES...EXCELLENT LATE SUMMER WEATHER IS
EXPECTED. THERE WILL BE A CONTINUATION OF STAGNANT CONDITIONS IN THE
YAKIMA AND KITTITAS VALLEYS AT LEAST INTO WEDNESDAY. 78

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...FRIDAY NIGHT CONDITIONS
ARE STILL EXPECTED TO BE DRY WITH SLIGHTLY ABOVE SEASONAL LOW
TEMPERATURES. FOR THE REMAINDER OF THIS PERIOD, FORECAST UNCERTAINTY
REMAINS VERY HIGH. AN UPPER LOW OFFSHORE IS EXPECTED TO MOVE INTO
THE UPPER RIDGE CURRENTLY OVER THE WESTERN U.S. HOW THIS SYSTEM
TRACKS IS STILL UP IN THE AIR AT THIS TIME AS MODEL SPREAD (BETWEEN
MODELS, BETWEEN RUNS AND BETWEEN ENSEMBLE MEMBERS) CONTINUES TO BE
HIGH. OUR CURRENT FORECAST FAVORS A TRACK GENERALLY THROUGH NORTHERN
CALIFORNIA INTO NORTHERN NEVADA, JUST SOUTH OF THE OREGON BORDER.
WITH THE UNCERTAINTY BEING SO HIGH, WILL LEAVE THIS CURRENT FORECAST
LARGELY INTACT. WILL ADD A SMALL AREA OF SLIGHT CHANCE AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TO PORTIONS OF DESCHUTES COUNTY
SATURDAY. THIS FITS WITH THE TRENDS INDICATED BY THE APPROACH OF A
LOW ON A TRACK INTO NORTHERN CALIFORNIA. 90

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL GENERALLY PREVAIL WITH
ONLY LIMITED CLOUD COVER DURING THIS PERIOD. SMOKE AND HAZE
RESULTING FROM AREAS WILDFIRES WILL LINGER OVER THE AREA. THICKER
SMOKE WILL AFFECT KYKM, KRDM AND KBDN AT TIMES WITH REDUCTIONS IN
VISIBILITY TO MVFR LEVELS AT TIMES. WINDS WILL GENERALLY BE 12 KTS
OR LESS AT ALL TAF SITES. 90

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  88  50  88 /   0   0   0   0
ALW  54  88  53  89 /   0   0   0   0
PSC  48  88  47  89 /   0   0   0   0
YKM  50  90  50  90 /   0   0   0   0
HRI  46  89  45  90 /   0   0   0   0
ELN  47  89  44  90 /   0   0   0   0
RDM  40  88  41  87 /   0   0   0   0
LGD  39  86  38  87 /   0   0   0   0
GCD  44  88  43  89 /   0   0   0   0
DLS  50  91  50  90 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...AIR STAGNATION ADVISORY UNTIL 5 PM PDT WEDNESDAY WAZ026-027.

&&

THREAT INDEX
WEDNESDAY : GREEN
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/90/90
Hazardous weather outlook, Sep 18, 4:00 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE SEP 18 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
191145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SMOKE
     EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON
     CASCADES, WALLOWA COUNTY, OCHOCO-JOHN DAY HIGHLANDS

SMOKE FROM AREA WILDFIRES WILL CONTINUE IN THE LOCATIONS LISTED
ABOVE TODAY AND TONIGHT. SMOKE WILL BE MOST PREVALENT EARLY THIS
MORNING AND AGAIN LATE TONIGHT WHEN TEMPERATURE INVERSIONS ARE THE
STRONGEST. THIS MAY CAUSE REDUCED VISIBILITIES AND POOR AIR QUALITY.

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT FOR THE YAKIMA AND
KITTITAS VALLEYS. REFER TO NWS HAZARD PRODUCT PDXNPWPDT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMOKE WEDNESDAY AND THURSDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON
     CASCADES, WALLOWA COUNTY, OCHOCO-JOHN DAY HIGHLANDS

STAGNANT CONDITIONS WILL PERSIST THROUGH MID WEEK WITH SMOKE FROM
AREA WILDFIRES TRAPPED UNDER STRONG TEMPERATURE INVERSIONS. THESE
INVERSIONS WILL BE STRONGEST DURING THE LATE NIGHT AND EARLY MORNING
HOURS. THE SMOKE MAY CAUSE REDUCED VISIBILITIES AND CREATE POOR AIR
QUALITY...ESPECIALLY LATE AT NIGHT AND EARLY IN THE MORNING.

THE AIR STAGNATION ADVISORY FOR THE YAKIMA AND KITTITAS VALLEYS WILL
REMAIN IN EFFECT THROUGH AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wallowa County

When
September 18, 2:00 PM PST to September 30, 11:00 PM PST
Where
Wallowa County forecast zone
Reported by
Park/Forest Service
Coordinates
45.445, -117.595 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412673.